Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 201, NWS Dodge City, KS

July 22, 20094 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 22, 2009, 7:00 PM CDT for 4 counties in Kansas. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2009, 7:00 PM CDT (00:00 UTC)
Expired
Jul 22, 2009, 7:45 PM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 135 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 7:25 PM CDTTSTM WND DMG11 Sw Lakin, KSA 20 FOOT BY 20 FOOT LEAN-TO SHED WAS BLOWN AWAY. WIND GUSTS WERE ESTIMATED AT 70 MPH.
Jul 22, 7:25 PM CDTHAIL 0.7511 Sw Lakin, KSTHE WAS EXTENSIVE CROP DAMAGE AS THE HAIL WAS ACCOMPANIED WITH 60 TO 80 MPH WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2009-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2009-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
2622 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 230000
SVRDDC
KSC067-075-093-187-230045-
/O.NEW.KDDC.SV.W.0201.090723T0000Z-090723T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
700 PM CDT WED JUL 22 2009

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GRANT COUNTY IN SOUTHWEST KANSAS.
  SOUTHEASTERN HAMILTON COUNTY IN SOUTHWEST KANSAS.
  SOUTHWESTERN KEARNY COUNTY IN SOUTHWEST KANSAS.
  NORTHEASTERN STANTON COUNTY IN SOUTHWEST KANSAS.

* UNTIL 745 PM CDT/645 PM MDT/

* AT 657 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  SOUTHWESTERN KEARNY COUNTY...OR 9 MILES SOUTHEAST OF KENDALL...
  MOVING SOUTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHEASTERN STANTON...NORTHWESTERN GRANT...
  SOUTHEASTERN HAMILTON AND SOUTHWESTERN KEARNY COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

THIS WARNING EXTENDS THE PREVIOUS WARNING ISSUED FOR KEARNY

&&

LAT...LON 3787 10150 3784 10140 3760 10138 3757 10154
      3766 10162 3776 10158
TIME...MOT...LOC 0000Z 019DEG 13KT 3782 10147

$$

FINCH
1 follow-up statement
000 
WWUS53 KDDC 230039
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
739 PM CDT WED JUL 22 2009

KSC067-075-093-187-230049-
/O.EXP.KDDC.SV.W.0201.000000T0000Z-090723T0045Z/
HAMILTON KS-KEARNY KS-STANTON KS-GRANT KS-
739 PM CDT WED JUL 22 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GRANT...
NORTHEASTERN STANTON...SOUTHWESTERN KEARNY AND SOUTHEASTERN HAMILTON
COUNTIES EXPIRES AT 745 PM CDT/645 PM MDT/...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER NORTHEASTERN STANTON...NORTHWESTERN
GRANT...SOUTHEASTERN HAMILTON AND SOUTHWESTERN KEARNY COUNTIES.

LAT...LON 3787 10150 3784 10140 3760 10138 3757 10154
      3766 10162 3776 10158
TIME...MOT...LOC 0039Z 019DEG 13KT 3769 10153

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:55 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 22, 2:55 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
255 PM CDT WED JUL 22 2009

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGE WILL BE SLIGHT CHANCES FOR THUNDERSTORMS THE
NEXT FEW DAYS.

THE 12Z UPPER AIR ANALYSIS SHOWED THE WESTERN CONUS UPPER RIDGE
CONTINUING IN PLACE WITH NORTHWEST FLOW OVER THE CENTRAL CONUS.
WEAK DISTURBANCES CONTINUE TO RIDE OVER THE TOP OF THE RIDGE AND
THEN MOVE SOUTHEAST INTO THE CENTRAL PLAINS. AT 500 MB A THERMAL
TROUGH WAS EVIDENT OVER EASTERN WYOMING INTO CENTRAL COLORADO. AT
THE SURFACE A WEAK LOW PRESSURE TROUGH WAS OVER FAR WESTERN KANSAS.
LOW LEVEL MOISTURE HAS BEEN INCREASING ACROSS FAR WESTERN KANSAS
AS SOUTHERLY FLOW INCREASES.

SURFACE BASED CAPES HAVE BEEN INCREASING TO AOA 1500 J/KG FROM THE
KANSAS/COLORADO BORDER AND FROM NORTHEAST COLORADO INTO WESTERN
AND CENTRAL NEBRASKA. A FEW STORMS WERE BREAKING OUT OVER NEBRASKA
AND THERE WAS A DECENT CU FIELD DEVELOPING OVER FAR WESTERN KANSAS
ATTM. WILL KEEP THE BEST CHANCES...ALBEIT SLIGHT...OVER THE WESTERN
AND NORTHERN SECTIONS OF THE CWA THIS EVENING. DEEP LAYER SHEAR IS
MARGINAL BUT WITH THE INSTABILITY COULD BE ENOUGH TO SUPPORT AN
ISOLATED SUPERCELL THIS EVENING.

THURSDAY AFTERNOON AND EVENING SHOULD SEE SIMILAR CONDITIONS TO TODAY.
A SURFACE LOW IS FORECAST TO DEVELOP ALONG THE KANSAS/COLORADO BORDER
WITH A WEAK BOUNDARY EXTENDING EAST INTO WEST CENTRAL KANSAS. WOULD
EXPECT TO SEE SOME WIDELY SCATTERED TO ISOLATED THUNDERSTORMS
DEVELOPING ALONG THIS DURING THE AFTERNOON AND EVENINGS HOURS. THE
GFS SHOWS BL DEWPOINTS DRYING OUT OVER A GOOD PART OF THE CWA WITH
THE BEST LOW LEVEL MOISTURE CONFINED TO THE NORTHERN PORTIONS OF
THE CWA SO WILL KEEP THE BEST CHANCES FOR THUNDERSTORMS IN THE
NORTH.

A STRONGER SHORTWAVE DISTURBANCE OVER WESTERN CANADA TODAY WILL
DIVE INTO THE MIDWEST ON FRIDAY AFTERNOON. THIS WILL PUSH A COOL
FRONT SOUTH INTO WESTERN KANSAS. THE GFS HAS THE FRONT INTO THE
DDC CWA DURING THE AFTERNOON WHILE THE 12Z NAM IS A BIT SLOWER AND
HAS IT JUST TO THE NORTH. THE GOING FORECAST FOR INCREASING POPS
FRIDAY AFTERNOON LOOKS GOOD BUT HAVE TWEAKED THE GRIDS SLIGHTLY TO
SHOW POPS INCREASING LATER IN THE AFTERNOON HOURS.

DAYS 3-7...

AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN ANCHORED ACROSS
THE WESTERN CONUS TO BEGIN THE PERIOD SATURDAY WHICH WILL CONTINUE
TO INFLUENCE A NORTHWESTERLY FLOW ALOFT ACROSS WESTERN KANSAS.
MEDIUM RANGE MODELS ARE IN FAIR AGREEMENT INDICATING THE UPPER LEVEL
RIDGE BEGINNING TO EDGE BACK TO THE WEST BY EARLY NEXT WEEK AS AN
UPPER LEVEL TROUGH OF LOW PRESSURE IN EASTERN CANADA BEGINS TO
STRENGTHEN AND SINK SOUTH ACROSS THE GREAT LAKES REGION. MEANWHILE,
A GENERAL NORTHWESTERLY FLOW ALOFT WILL PERSIST ACROSS WESTERN
KANSAS THROUGH MUCH OF THE PERIOD. THIS WILL KEEP THE POSSIBILITY
ALIVE FOR THUNDERSTORMS ACROSS PORTIONS OF WESTERN KANSAS VIRTUALLY
EACH DAY INTO EARLY NEXT WEEK. ANY STORM DEVELOPMENT WILL BE MORE
DIURNALLY DRIVEN WITH CONVECTION INITIATING ALONG THE FRONT RANGE OF
THE ROCKIES AND THEN MOVING SOUTHEAST ACROSS THE WESTERN HIGH PLAINS.
WILL KEEP A MENTION OF SLIGHT POPS TO COVER THIS.

THE BETTER CHANCE FOR PRECIP DURING THE PERIOD LOOKS TO BE EARLY
NEXT WEEK. BOTH THE GFS AND ECMWF INDICATE A MORE SIGNIFICANT UPPER
LEVEL S/WAVE TROUGH MOVING FROM THE NORTHERN ROCKIES DOWN THROUGH
THE UPPER NORTHWEST FLOW INTO THE CENTRAL PLAINS MONDAY. ALTHOUGH
THE GFS IS A LITTLE MORE PROGRESSIVE THAN THE ECMWF, THEY BOTH SHOW
THIS FEATURE HELPING TO PUSH A COLD FRONT SOUTH INTO WESTERN KANSAS
SOMETIME DURING THE MONDAY TO MONDAY NIGHT TIME FRAME. COMBINED WITH
INCREASED LOW LEVEL MOISTURE, THIS WILL PROVIDE THE CHANCE FOR
SHOWERS AND THUNDERSTORMS ACROSS AREAS OF WESTERN KANSAS MONDAY INTO
MONDAY NIGHT AND POSSIBLY EARLY TUESDAY. ENOUGH CONFIDENCE EXISTS TO
INCREASE POPS UP INTO THE LOW END CHANCE CATEGORY BUT NO HIGHER WITH
THE TIMING ISSUE OF THE FRONT STILL AN UNCERTAINTY.

TEMPERATURES WILL REMAIN NEAR TO JUST BELOW NORMAL INTO EARLY NEXT
WEEK. FOR SATURDAY, HIGHS WILL FALL OFF FROM FRIDAY AS SURFACE HIGH
PRESSURE SINKS SOUTH INTO KANSAS IN WAKE OF A COLD FROPA. THE GFS
AND ECMWF SHOW TEMPERATURES AT H85 RANGING FROM AROUND 20C ACROSS
OUR EXTREME EAST TO THE MID 20S(C) ALONG THE COLORADO BORDER. HIGHS
MAINLY IN THE 80S(F) TO NEAR 90F CAN BE EXPECTED SATURDAY.
TEMPERATURES WILL REBOUND SUNDAY BUT ONLY SLIGHTLY AS SURFACE HIGH
PRESSURE IS SLOW TO PULL AWAY FROM THE AREA. TEMPERATURES WILL AGAIN
FALL TO JUST BELOW THE SEASONAL NORM THE EARLY PART OF NEXT WEEK AS
THE NEXT COLD FRONT PUSHES THROUGH WESTERN KANSAS. WILL BUMP UP
HIGHS A COUPLE DEGREES OR SO SUNDAY WITH FEW CHANGES ELSEWHERE.

&&

AVIATION...

A LEE SIDE TROUGH OF LOW PRESSURE WILL DEVELOP IN EASTERN COLORADO
THIS EVENING AND STRENGTHEN OVERNIGHT. A FEW ISOLATED TO WIDELY
SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT ALONG AND JUST
AHEAD OF THE SURFACE TROUGH...MAINLY ALONG AND WEST OF A LINE FROM
NEAR KGCK TO KHYS. WILL CARRY CBS AT KGCK AND KHYS DUE TO THE
ISOLATED NATURE OF ANY THUNDERSTORM DEVELOPMENT. VFR CONDITIONS WILL
PERSIST OUTSIDE OF ANY POSSIBLE CONVECTION THROUGH EARLY THURSDAY
AFTERNOON. WINDS WILL BE LIGHT AND SOUTHERLY OVERNIGHT AT ALL TAF
SITES, THEN BECOMING MORE SOUTHWESTERLY AT 15 TO 25KT BY LATE
THURSDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  95  69  99 /  20  10  10  20
GCK  64  95  67  99 /  10  10  10  20
EHA  62  94  67  96 /  10  10  20  20
LBL  64  95  67  99 /  10  10  10  20
HYS  63  93  67  95 /  20  10  20  30
P28  65  94  71  98 /  10  10   0  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN02/32
Hazardous weather outlook, Jul 22, 3:36 AM CDT, 15 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
336 AM CDT WED JUL 22 2009

KSZ030-031-043>046-061>066-074>081-084>090-231000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
336 AM CDT WED JUL 22 2009 /236 AM MDT WED JUL 22 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS MAINLY THIS EVENING AND
OVERNIGHT...NORTH OF A GARDEN CITY TO DODGE CITY AND PRATT LINE.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE BEST CHANCES FOR A FEW SEVERE THUNDERSTORMS IS ON FRIDAY AND
FRIDAY NIGHT WITH A COLD FRONT...THEN AGAIN ON MONDAY NIGHT AND
TUESDAY WITH ANOTHER COLD FRONT. OTHERWISE THERE IS ONLY A SLIGHT
CHANCE FOR MAINLY LATE DAY THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Special weather statement, Jul 22, 5:17 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
517 PM CDT WED JUL 22 2009

KSZ062-063-222300-
FINNEY-KEARNY-
517 PM CDT WED JUL 22 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNY AND
NORTHWESTERN FINNEY COUNTIES...

AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF LYDIA...OR 18 MILES NORTHWEST OF
DEERFIELD...MOVING EAST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3826 10142 3827 10123 3822 10091 3800 10093
      3796 10130 3821 10146
TIME...MOT...LOC 2217Z 291DEG 8KT 3820 10129

FINCH
Local storm report, Jul 22, 6:09 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
609 PM CDT WED JUL 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             11 NNW LAKIN            38.09N 101.34W
07/22/2009  E0.88 INCH       KEARNY             KS   PUBLIC

&&

JFINCH
Local storm report, Jul 22, 6:31 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
631 PM CDT WED JUL 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             4 WNW LAKIN             37.97N 101.32W
07/22/2009  E1.75 INCH       KEARNY             KS   PUBLIC

&&

JFINCH
Local storm report, Jul 22, 6:45 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
645 PM CDT WED JUL 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             10 NNW LAKIN            38.08N 101.33W
07/22/2009  E0.75 INCH       KEARNY             KS   PUBLIC

&&

JFINCH
Local storm report, Jul 22, 6:54 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
654 PM CDT WED JUL 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             12 NW LAKIN             38.06N 101.41W
07/22/2009  E1.75 INCH       KEARNY             KS   TRAINED SPOTTER

            60 TO 70 MPH WINDS WERE ALSO ESTIMATED AROUND THE TIME OF
            THE HAIL.

0555 PM     TSTM WND GST     12 NW LAKIN             38.06N 101.41W
07/22/2009  E65.00 MPH       KEARNY             KS   TRAINED SPOTTER

            60 TO 70 MPH WINDS WERE ESTIMATED AND GOLFBALL SIZE HAIL
            WAS ALSO REPORTED AT THIS LOCATION AROUND THIS TIME.

0600 PM     HAIL             8 NW LAKIN              38.02N 101.36W
07/22/2009  E1.00 INCH       KEARNY             KS   TRAINED SPOTTER

            COPIOUS AMOUNTS OF DIME TO QUARTER SIZE HAIL ACCUMULATING
            TO A 4 INCH DEPTH.

&&

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:14 PM CDTSevere Thunderstorm WarningDDCTrego61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.